Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 280, NWS Morristown, TN

November 15, 2005Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Nov 15, 2005, 10:00 PM CST for Marion County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 15, 2005, 10:00 PM CST (04:00 UTC)
Expired
Nov 15, 2005, 10:45 PM CST
In force
45 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 42 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 15, 9:00 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 421 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
554 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
421 m²/s²
0-3 km storm-relative helicity
506 m²/s²
Significant tornado parameter
1.6
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 160400
SVRMRX
TNC115-160445-
/O.NEW.KMRX.SV.W.0280.051116T0400Z-051116T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 PM CST TUE NOV 15 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF JASPER

* UNTIL 1045 PM CST

* AT 956 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 12
  MILES WEST OF SOUTH PITTSBURG...OR ABOUT 13 MILES WEST OF
  BRIDGEPORT...AND MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTH PITTSBURG BY 1010 PM CST
  JASPER BY 1015 PM CST
  WHITWELL BY 1025 PM CST

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM...
AND A TORNADO COULD DEVELOP WITH LITTLE WARNING. IF A TORNADO IS
SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3521 8591 3490 8592 3502 8544 3517 8545
      3531 8559

$$
2 follow-up statements
000 
WWUS54 KMRX 160423
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1121 PM EST TUE NOV 15 2005

TNC115-160445-
/O.CON.KMRX.SV.W.0280.000000T0000Z-051116T0445Z/
MARION TN-
1021 PM CST TUE NOV 15 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CST
FOR MARION COUNTY...

AT 1015 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 8 MILES NORTH OF SOUTH PITTSBURG...OR ABOUT 8 MILES NORTHWEST
OF JASPER...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARTIN SPRINGS BY 1040 PM CST
  WHITWELL AND 6 MILES NORTHWEST OF POWELLS CROSSROADS BY 1045 PM CST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM...
AND A TORNADO COULD DEVELOP WITH LITTLE WARNING. IF A TORNADO IS
SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST WEDNESDAY MORNING
FOR EAST TENNESSEE AND SOUTHWEST VIRGINIA.

LAT...LON 3521 8591 3490 8592 3502 8544 3517 8545
      3531 8559

$$

GH
000 
WWUS54 KMRX 160449
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1148 PM EST TUE NOV 15 2005

TNC115-160458-
/O.EXP.KMRX.SV.W.0280.000000T0000Z-051116T0445Z/
MARION TN-
1048 PM CST TUE NOV 15 2005

...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY EXPIRES AT 1045
PM CST...

THE STORMS THAT PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST WEDNESDAY MORNING
FOR EAST TENNESSEE AND SOUTHWEST VIRGINIA.

LAT...LON 3521 8591 3490 8592 3502 8544 3517 8545
      3531 8559

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 15, 7:08 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Nov 15, 7:08 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
808 PM EST TUE NOV 15 2005

.DISCUSSION...SEVERE STORMS AND TORNADOES CONTINUE OVER MAINLY
WESTERN PARTS OF MIDDLE TN THIS EVENING...WITH STORMS ASSOCIATED
WITH THE FRONTAL BOUNDARY ATTEMPTING TO OVERTAKE THE SQUALL LINE
ACTIVITY JUST TO THE EAST OF THE FRONT.

16/00Z OHX SOUNDING SHOWS ABOUT A 60 KNOT LOW LEVEL JET WITH 0-3KM
STORM RELATIVE HELICITY VALUES AROUND 600.  SURFACE BASED
INSTABILITY REMAINS LOWEST ACROSS OUR PART OF THE STATE...WITH
POSITIVE CAPES OF AROUND 500 J/KG NOTED ON LATEST OHX SOUNDING.

AREA OBSERVATIONS SHOW S-SW SURFACE WINDS HAVE DIMINISHED ACROSS OUR
FORECAST AREA...EVEN AT TYS WHERE WINDS HAD GUSTED ALL AFTERNOON.
THINKING THAT THE CONVECTION JUST AHEAD OF AND ALONG THE FRONT WILL
HAVE POTENTIAL FOR DAMAGING WINDS...SO DONT SEE THE NEED FOR A WIND
ADVISORY...ALTHO WINDS MAY GUST BEHIND THE FRONT TO NEAR AT LEAST
LAKE WIND ADVISORY CRITERIA.

LACK OF INSTABILITY MAY BE A LIMITING FACTOR...BUT EXPECT THE NEED
FOR WARNINGS FOR AT LEAST OUR CUMBERLAND PLATEAU COUNTIES BY LATE
EVENING...POSSIBLY INTO EARLY MORNING HOURS IF CONVECTION REMAINS
ORGANIZED WITH THE FRONT.  STAFFING FOR A SIGNIFICANT SEVERE EVENT
AND HAM RADIO NETWORK HAS ALREADY BEEN ACTIVATED.

BASICALLY CURRENT FORECAST AND GRIDS LOOK RIGHT ON TRACK...WITH AN
UPDATE NEEDED FOR ZFP IF OR WHEN A WATCH IS ISSUED FOR OUR AREA.
WILL FRESHEN GRIDS AND WEB PRODUCTS AS WELL IF NEEDED.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG
Hazardous weather outlook, Nov 15, 1:45 PM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EST TUE NOV 15 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-161100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
245 PM EST (145 PM CST) TUE NOV 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WITH A STRONG WIND FIELD WILL APPROACH THE REGION
TONIGHT...WITH A LINE OF STRONG TO SEVERE THUNDERSTORMS OCCURRING
ALONG AND AHEAD OF IT. BECAUSE OF THE STRONG WINDS ASSOCIATED WITH
THIS FRONT...THERE IS THE POTENTIAL FOR A WIDESPREAD DAMAGING WIND
EVENT ACROSS THE REGION TOWARDS MIDNIGHT AND THEREAFTER. ALSO...
THERE COULD BE AN ISOLATED TORNADO OR TWO...MAINLY ACROSS THE
WESTERN PORTIONS OF THE AREA ALONG THE CUMBERLAND PLATEAU.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 10:51 PM CSTSevere Thunderstorm WarningMRXBledsoe, Hamilton39 min
Nov 15, 11:10 PM CSTSevere Thunderstorm WarningMRXRhea35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.